Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 31, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 3, 2018, 4:09 AM CDT for Reagan County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2018, 4:09 AM CDT (09:09 UTC)
- Expired
- May 3, 2018, 4:45 AM CDT
- In force
- 36 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Reagan County, TX
The radar
The San Angelo radar (KSJT), 86 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3649 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
433
WUUS54 KMAF 030909
SVRMAF
TXC383-030945-
/O.NEW.KMAF.SV.W.0031.180503T0909Z-180503T0945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
409 AM CDT THU MAY 3 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southeastern Reagan County in western Texas...
* Until 445 AM CDT
* At 408 AM CDT, a severe thunderstorm was located near Reagan County
Airport, or near Big Lake, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Reagan County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3120 10151 3130 10155 3157 10127 3154 10126
3125 10127
TIME...MOT...LOC 0908Z 237DEG 29KT 3128 10147
HAIL...1.25IN
WIND...60MPH
$$
672 follow-up statements
534
WWUS54 KMAF 030923
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
423 AM CDT THU MAY 3 2018
TXC383-030945-
/O.CON.KMAF.SV.W.0031.000000T0000Z-180503T0945Z/
Reagan TX-
423 AM CDT THU MAY 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR EAST CENTRAL REAGAN COUNTY...
At 423 AM CDT, a severe thunderstorm was located 8 miles northeast of
Big Lake, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of east
central Reagan County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3123 10139 3139 10145 3157 10127 3154 10126
3125 10127
TIME...MOT...LOC 0923Z 244DEG 26KT 3129 10136
HAIL...1.00IN
WIND...60MPH
$$
67673
WWUS54 KMAF 030937
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
437 AM CDT THU MAY 3 2018
TXC383-030947-
/O.EXP.KMAF.SV.W.0031.000000T0000Z-180503T0945Z/
Reagan TX-
437 AM CDT THU MAY 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL REAGAN COUNTY
WILL EXPIRE AT 445 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3123 10139 3139 10145 3157 10127 3154 10126
3125 10127
TIME...MOT...LOC 0937Z 237DEG 29KT 3135 10125
$$
67What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:40 AM CDT, 29 minutes earlier.
Area forecast discussion, May 3, 3:40 AM CDT, 29 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Midland/Odessa TX 340 AM CDT Thu May 3 2018 .DISCUSSION... A Pacific cold front will push east of the region later this morning and result in less hot temperatures over the forecast area. A few remnant thunderstorms which continue to form along the cold front will shift northward into the Texas Panhandle, or eastward into west central Texas, by daybreak as the lead shortwave trough ejecting from an ua trough over the western ConUS translates northeastward into the central U.S. Plains. Do not expect any showers or thunderstorms over the area later this morning or afternoon, but this will change tonight as the mentioned ua trough to the west of the region moves east, provides mid level support for thunderstorm development along a cold front which will drop south across the forecast area tonight. The Lower Trans Pecos and Stockton Plateau will be the favored locations for thunderstorm development, and have increased rain chances in these areas significantly. There could be a strong, if not severe, storm or two over the Lower Trans Pecos/Stockton Plateau due to at least 1500 J/Kg instability available along/ahead of the cold front, and 0 to 6 km Bulk Shear of at least 40kt. Mid level lapse rates will be moist adiabatic which will limit the hail threat. However, heavy rainfall could lead to localized flash flooding in these areas as PWats rise to 1.5 inches. Showers and thunderstorms will shift eastward early Friday as the ua trough progresses east. High temperatures Friday will be around 5 degrees below normal in most places in the cooler post frontal airmass. Weak northwest or west flow aloft will prevail Saturday through next week around a low amplitude upper ridge which sets up over the southwestern ConUS. A shortwave trough does flatten the ridge next Tuesday, and may weaken it enough for dryline thunderstorms to develop over the western half of the forecast area, but will keep the extended mainly dry as the upper ridge and above normal temperatures likely prevail. && .FIRE WEATHER... Temperatures will be near to just below normal today in the wake of a Pacific front that moved through the area overnight. However, given the dryline will be well east of the area, another very dry day is expected, as afternoon RHs drop to 7-15% for all but portions of the Lower Trans Pecos/Terrell county and higher elevations of the Davis Mountains. Fortunately, winds will be significantly lighter than the past couple of days, with 20ft winds expected to be under 15 mph for most of the area. However, for locations across the higher terrain from the Guadalupe Mountains southward to the Davis/Apache Mountains, and across the Southeast New Mexico Plains and northern Permian Basin, slightly stronger westerly 20ft winds are expected. Across the plains and lower elevations, 15-20mph winds will be possible, and across higher elevations, winds could reach 20- 25 mph periodically this afternoon. Many of these locations missed out on rainfall over the past 24 hours, and given the condition of fuels, have elected to issue a Fire Danger Statement for these areas from late this morning, through the afternoon and until early this evening. Winds will decrease after sunset this evening, becoming light before shifting to the northwest ahead of an approaching cold front that will move through the area late tonight/early Friday morning. Recovery will range from poor across the Guadalupe Mountains and Upper Trans Pecos south to the Presidio Valley tonight, to good/ excellent across the Lower Trans Pecos where additional thunderstorms and wetting rains are expected overnight. Behind the front on Friday, below normal temperatures are expected, with critical RHs confined to far western areas. Much lighter winds will provide a much needed reprieve, with fire weather concerns expected to remain limited through the weekend. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 86 58 79 52 / 10 10 10 0 Carlsbad 82 50 82 51 / 0 10 0 0 Dryden 94 67 84 59 / 10 70 50 10 Fort Stockton 86 60 79 53 / 10 90 20 0 Guadalupe Pass 74 51 73 51 / 0 10 0 0 Hobbs 79 50 75 48 / 10 10 0 0 Marfa 81 46 77 41 / 0 10 10 0 Midland Intl Airport 85 57 80 52 / 10 10 10 0 Odessa 84 57 80 51 / 10 10 10 0 Wink 86 56 80 52 / 10 10 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 84/67
Hazardous weather outlook, May 3, 4:00 AM CDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 400 AM CDT Thu May 3 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-040900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 400 AM CDT Thu May 3 2018 /300 AM MDT Thu May 3 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Elevated to near critical fire weather conditions are expected late this morning until early this evening across the Guadalupe Mountains, Southeast New Mexico Plains, northern Permian Basin, the Van Horn Area/Highway 54 Corridor, and the Davis/Apache Mountains. A Fire Danger Statement has been issued. Thunderstorms are possible tonight, especially across the southeastern Permian Basin, Stockton Plateau, and Lower Trans Pecos. Some of these storms may become strong to severe, capable of producing large hail, damaging winds, and locally heavy rainfall. Heavy rainfall could result in localized flash flooding concerns. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional thunderstorms will be possible on Friday, mainly across the Lower Trans Pecos and Big Bend Region. A few of the storms could be strong enough to produce gusty winds, small hail and brief heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, May 2, 10:20 PM CDT, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1020 PM CDT WED MAY 2 2018
TXZ075-030400-
Pecos TX-
1020 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PECOS COUNTY UNTIL 1100
PM CDT...
At 1019 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Sheffield, moving northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Iraan and Iraan Municipal Airport.
This includes Interstate 10 between mile markers 304 and 320.
A severe thunderstorm watch remains in effect until 200 AM CDT for
southwestern Texas.
LAT...LON 3069 10207 3085 10218 3100 10212 3099 10208
3100 10205 3098 10201 3099 10198 3096 10195
3095 10193 3093 10192 3092 10188 3089 10189
3087 10186 3081 10183
TIME...MOT...LOC 0319Z 223DEG 31KT 3085 10205
80Special weather statement, May 2, 10:22 PM CDT, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1022 PM CDT WED MAY 2 2018
TXZ046-047-051-030400-
Martin TX-Dawson TX-Borden TX-
1022 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BORDEN...
NORTHEASTERN MARTIN AND SOUTHEASTERN DAWSON COUNTIES UNTIL 1100 PM
CDT...
At 1021 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Lenorah, or 14 miles southwest of Ackerly, moving
northeast at 45 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Ackerly, Tarzan, Sparenberg, Tenmile and Key.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
LAT...LON 3269 10149 3253 10167 3253 10169 3251 10169
3227 10196 3234 10208 3286 10177
TIME...MOT...LOC 0321Z 216DEG 40KT 3241 10193
44Local storm report, May 2, 10:48 PM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1048 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM DOWNBURST SEAGRAVES 32.94N 102.57W
05/02/2018 GAINES TX MESONET
74 MPH WIND GUST REPORTED BY WEST TEXAS MESONET. ROOF
DAMAGE REPORTED IN TOWN OF SEAGRAVES
&&
JULIE.PHILLIPSONSpecial weather statement, May 2, 11:18 PM CDT, 4 hours 51 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 1118 PM CDT WED MAY 2 2018 TXZ070-030500- Reagan TX- 1118 PM CDT WED MAY 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REAGAN COUNTY UNTIL MIDNIGHT CDT... At 1117 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Reagan County Airport, or 9 miles southwest of Big Lake, moving northeast at 50 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Big Lake and Reagan County Airport. A severe thunderstorm watch remains in effect until 200 AM CDT for western Texas. LAT...LON 3108 10178 3149 10127 3108 10128 TIME...MOT...LOC 0417Z 232DEG 43KT 3110 10157 80
Special weather statement, May 2, 11:40 PM CDT, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1140 PM CDT WED MAY 2 2018
TXZ063-030530-
Glasscock TX-
1140 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GLASSCOCK COUNTY UNTIL
1230 AM CDT...
At 1140 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Garden City, moving northeast at 45 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Garden City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
A severe thunderstorm watch remains in effect until 200 AM CDT for
western Texas.
LAT...LON 3165 10171 3172 10175 3208 10150 3208 10126
3188 10127
TIME...MOT...LOC 0440Z 225DEG 39KT 3177 10163
44Special weather statement, May 3, 3:37 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
337 AM CDT THU MAY 3 2018
TXZ070-030915-
Reagan TX-
337 AM CDT THU MAY 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REAGAN COUNTY UNTIL 415
AM CDT...
At 336 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Reagan County Airport, or 14 miles east of Rankin,
moving northeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Stiles and Best.
LAT...LON 3115 10168 3119 10175 3129 10177 3164 10155
3164 10127 3132 10127
TIME...MOT...LOC 0836Z 238DEG 32KT 3124 10170
67The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:49 PM CDT | Special Weather Statement | MAF | Midland | 41 min |
| May 2, 8:26 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 19 min |
| May 2, 9:38 PM CDT | Special Weather Statement | MAF | Ector | 52 min |
| May 2, 9:41 PM CDT | Special Weather Statement | MAF | Terrell | 49 min |
| May 2, 9:57 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Martin | 26 min |
| May 2, 10:05 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 25 min |
| May 2, 10:20 PM CDT | Special Weather Statement | MAF | 40 min | |
| May 2, 10:22 PM CDT | Special Weather Statement | MAF | Martin | 38 min |
| May 2, 10:26 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Mitchell | 45 min |
| May 2, 10:29 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 31 min |
| May 2, 10:35 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin, Scurry | 55 min |
| May 2, 10:45 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan, Upton | 45 min |
| May 2, 11:18 PM CDT | Special Weather Statement | MAF | Reagan | 42 min |
| May 2, 11:27 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 48 min |
| May 2, 11:40 PM CDT | Special Weather Statement | MAF | Glasscock | 50 min |
| May 3, 3:37 AM CDT | Special Weather Statement | MAF | Reagan | 38 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.